Overdose 101: Learn how to prevent, recognize and take action in an overdose.
What are opioids?
Opioids bind to specific receptors in the brain that reduce the transmission of pain signals throughout the body. Opioids include:
- prescription pain medications like:
- hydrocodone (Vicodin)
- hydromorphone (Dilaudid)
- meperidine (Demerol)
- morphine (MS Contin)
- oxycodone (OxyContin, Percocet)
For a complete list of prescription opioids, see WebMD Guide to Narcotic Pain Medications.
What causes overdose?
When there is too much opioid in the body, a person can lose consciousness and stop breathing – this is an overdose. An opioid overdose can happen suddenly or come on slowly over a few hours. Without oxygen, a person can die.
Risks for an opioid overdose include:
- Using opioids again after your tolerance has dropped (e.g., like after being in treatment, a hospital, or jail). After a break from opioids, the body can’t handle as much as it did before.
- Taking prescription pain medication more often or in higher doses than prescribed-or using someone else’s prescription pain medication. The dose could be too much.
- Using heroin or pills bought on the street. Heroin and street pills often contain other substances that can be dangerously toxic.
- Using opioids with alcohol or other drugs including sleeping pills, benzodiazepines (“benzos” like Valium and Xanax), cocaine and methamphetamine.
- Any current or chronic illness that weakens the heart or makes it harder to breathe.
- Using opioids alone. You are more likely to die from an overdose if no one is there to help.
- Previous overdose. A person who has overdosed before is more likely to overdose again.
What to do in an opioid overdose
Minutes count in an opioid overdose. If you think someone has overdosed, follow these steps:
1. Check for signs of overdose:
- Won’t wake up. Try rubbing your knuckles hard on their sternum.
- Slow or no breathing
- Pale, ashy, cool skin
- Blue or gray lips or fingernails
2. Call 911. Tell the dispatcher where you are and that someone is not breathing or is unconscious.
If you are trying to help in an overdose, WA State’s 911 Good Samaritan/Overdose Law protects both you and the overdose victim from drug possession charges.
Don’t be afraid to call 911 for help!
If you can’t stay until 911 help arrives:
Place the person on their side and where first responders can find them.
3. Give naloxone and rescue breaths.
- Tilt head back. Lift chin. Pinch nose.
- Give a full breath. Their chest should rise when you exhale.
- Give a breath every 5 seconds.
If you have naloxone, give one dose. Naloxone can take 2-3 minutes to work, so start giving rescue breaths. If the person is still not breathing after 2-3 minutes, give a second dose of naloxone. Continue rescue breathes until the person wakes up or medical help arrives.
In WA State, anyone who might have or witness an overdose can legally possess and administer naloxone.
Types of naloxone (click on each image to learn how to use it):
4. If the person wakes up and starts breathing, stay with them. Encourage them to get follow-up medical care.
When the naloxone wears off in 30-90 minutes, the person could stop breathing again. Encourage the person to be taken to a clinic or emergency room where health care staff can:
- Monitor their breathing.
- Manage any withdrawal symptoms.
- Treat any other medical conditions.
Download the Opioid Overdose Brochure
Opioid Overdose brochure.
This brochure provides information about opioids, overdose risks, what to do if someone is overdosing.
Thank you to King County Department of Community and Human Services-Behavioral Health and Recovery Division for the translations!
Request hard copies of this brochure and many others through the ADAI Clearinghouse.
For more information:
- First Responders Can Safely Administer Naloxone during the COVID-19 Pandemic from Department of Health and Human Services
- Overdose prevention and harm reduction guidelines during COVID-19 pandemic from Public Health-Seattle & King County: “The following are quick tips for service providers to reduce the risks to their clients who use drugs.”
- Watch an overdose training video.
Find several training videos, including the WA State Overdose Prevention and Relapse training for general audiences and trainings specifically for community health workers and pain patients (and their friends/family). You’ll also find our Preventing Opioid Overdose training tool, an interactive video that teaches you how to recognize and respond to an overdose.
- Check your own risks for opioid overdose.
- Check out Washington Department of Health’s Naloxone Instructions (available in English, Spanish, Chinese, Russian, Ukrainian, and Vietnamese).
- Download the handout So you’ve overdosed… now what?
This handout provides information for people who use heroin about steps to take after an overdose. When printing this pdf, select “actual size.”